Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

June 12, 20144 counties in New York

NWS Buffalo, NY issued this special weather statement at Jun 12, 2014, 5:11 PM EDT for 4 counties in New York. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2014, 5:11 PM EDT (21:11 UTC)
Expired
Jun 12, 2014, 6:30 PM EDT
In force
79 min
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 34 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WWUS81 KBUF 122111
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EDT THU JUN 12 2014

NYZ001-002-010-019-020-085-122230-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-NIAGARA NY-ORLEANS NY-
511 PM EDT THU JUN 12 2014

...LINE OF THUNDERSTORMS MOVING INTO WESTERN NY...

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.      
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES      
  WEST OF BUFFALO TO 7 MILES EAST OF CLYMER...AND MOVING NORTHEAST   
  AT 30 MPH.

THIS BROKEN LINE OF THUNDERSTORMS WILL MOVE INTO MUCH OF THE FAR 
WESTERN END OF THE STATE INCLUDING THE BUFFALO METRO AREA THROUGH 
EARLY EVENING.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND 
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. 
HEAVY RAIN WILL RESULT IN A SLOWING OF THE AFTERNOON COMMUTE ONCE 
THIS LINE OF STORMS MOVES INTO THE AREA.

LAT...LON 4227 7977 4242 7946 4250 7936 4256 7916
      4270 7905 4278 7886 4294 7892 4300 7903
      4306 7901 4308 7908 4316 7906 4325 7890
      4337 7847 4338 7809 4313 7848 4259 7867
      4200 7924 4199 7976

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 12, 3:46 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 12, 3:46 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
346 PM EDT THU JUN 12 2014

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL SLOWLY MOVE FROM THE CENTRAL GREAT
LAKES TO NEAR JAMES BAY BY FRIDAY EVENING. SEVERAL PERIODS OF
SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THIS LOW THROUGH
FRIDAY EVENING BEFORE A COLD FRONT SWEEPS ACROSS THE STATE...
ENDING BOTH THE THREAT OF PRECIPITATION AND ALSO LOWERING THE
HUMIDITY. HIGH PRESSURE WILL THEN BRING A DELIGHTFUL WEEKEND TO
THE EASTERN GREAT LAKES REGION.

&&

.NEAR TERM /THROUGH FRIDAY/...
CONVECTION WILL CONTINUE TO EXPAND INTO THIS EVENING...AS THE
APPROACHING ELONGATED UPSTREAM SHORTWAVE TROUGH INTERACTS WITH
DEEP MOISTURE FEEDING IN FROM BOTH THE GULF AND SOUTHEAST ATLANTIC
CONVERGE ACROSS THE REGION. THE SEVERE THREAT CONTINUES TO LOOK
VERY LIMITED WITHIN MARGINALLY UNSTABLE AIRMASS. THE MAIN IMPACT
FOR THE REST OF THE AFTERNOON AND INTO THIS EVENING WILL BE THE
POTENTIAL FOR LOCALIZED HEAVY RAINFALL...AS HIGH PRECIPITABLE
WATER VALUES REMAIN AT 1.5 TO 1.75 INCHES.

THERE LOOKS TO BE A PERIOD OF STABILIZATION THAT WILL DIMINISH
THE CONVECTIVE POTENTIAL LATER TONIGHT/EARLY FRIDAY MORNING. THIS
SHOULD BE BRIEF AS A VIGOROUS GREAT LAKES SHORTWAVE WILL TRANSLATE
EAST INTO THE EASTERN GREAT LAKES DROPPING A COLD FRONT EAST
THROUGH THE AREA BY FRIDAY AFTERNOON. CONVECTIVE POTENTIAL WILL
INCREASE AHEAD OF THE FRONT WITH THE BEST CHANCES DURING THE
AFTERNOON GIVEN THE FAVORABLE DIURNAL TIMING AS CAPE VALUES
BUILD.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A COLD FRONT WILL BE IN THE PROCESS OF TRACKING ACROSS THE FORECAST
AREA AS WE OPEN THE WEEKEND FRIDAY EVENING...CLEARING THE EASTERN
EDGE OF THE AREA BY MIDNIGHT. IN ITS WAKE MUCH COOLER AND DRIER AIR
WILL ADVECT ACROSS WESTERN AND NORTH-CENTRAL NEW YORK...DROPPING
TEMPERATURES INTO THE UPPER 40S TO LOWER 50S...WITH SLIGHTLY COOLER
READINGS ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN TIER AND NORTH
COUNTRY.

EXPECT ABUNDANT SUNSHINE THIS WEEKEND AS HIGH PRESSURE BUILDS ACROSS
THE LOWER GREAT LAKES. NORTHWESTERLY FLOW ON THE LEADING EDGE OF
THIS HIGH WILL ENSURE A SUPPLY OF COOL DRY CANADIAN AIR THAT WILL
YIELD A SINGULARLY PLEASANT DAY WITH HIGHS IN THE LOWER 70S. AS THE
HIGH MOVES OVERHEAD SATURDAY NIGHT...CLEAR SKIES...DRY AIR...AND
LIGHT WINDS WILL GENERATE IDEAL CONDITIONS FOR RADIATIONAL
COOLING...ALLOWING FOR TEMPERATURES TO DROP INTO THE 40S ACROSS MUCH
OF THE FORECAST AREA WITH THE ONLY 50S BEING FOUND NEAR THE LAKE
SHORES. IN ADDITION...PATCHY FOG WILL BE LIKELY IN THE RIVER VALLEYS
OF THE SOUTHERN TIER.

THE FAIR WEATHER WILL CONTINUE THROUGH SUNDAY NIGHT WITH THE NOTABLE
DIFFERENCE BEING A SUBSTANTIAL WARMUP AS THE SURFACE HIGH MOVES TO
THE EAST COAST AND SOUTHERLY FLOW DEVELOPS ACROSS THE AREA.
TEMPERATURES WILL WARM BACK TOWARDS THE 80 DEGREE MARK SUNDAY WHILE BY
SUNDAY NIGHT WE WILL LIKELY BE RUNNING A FULL 15 DEGREES WARMER THAN
SATURDAY NIGHT AS UPPER LEVEL RIDGING CRESTS OVERHEAD AND LOWS ONLY
BOTTOM OUT IN THE LOW TO MID 60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE FIRST HALF OF THE COMING WEEK WILL BE CHARACTERIZED BY MORE
WARM...MOIST...AND UNSETTLED WEATHER AS SOUTHERLY RETURN FLOW WILL
SEND GULF MOISTURE SURGING ACROSS THE EASTERN UNITED STATES. A
SERIES OF DISTURBANCES WORKING THEIR WAY ACROSS THE TOP OF FLAT
RIDGING OVER THE SOUTHERN U.S. WILL LIKELY WORK TO ENHANCE DIURNAL
CONVECTION THROUGH THE PERIOD.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A SLOW MOVING AREA OF LOW PRESSURE WILL PUSH EAST ACROSS THE
REGION THROUGH THE TAF PERIOD. SHOWERS AND EMBEDDED THUNDERSTORMS
WILL OCCUR THROUGH THE ENTIRE TAF PERIOD. CONVECTION WILL BECOME
MORE NUMEROUS THIS AFTERNOON WITH BETTER CHANCES FOR EMBEDDED
THUNDERSTORMS...ESPECIALLY FROM THE GENESEE VALLEY EASTWARD.
LOCALIZED IFR FLIGHT CONDITIONS WILL BE POSSIBLE WITHIN HEAVIER
ACTIVITY.

A LOW LEVEL JET WILL AGAIN FORM TONIGHT AND IMPACT AREAS ACROSS THE
EASTERN LAKE ONTARIO REGION INCLUDING THE KART AIRFIELD. LATER
TONIGHT A COLD FRONT WILL NEAR WESTERN NEW YORK...WITH SOME SHOWERS
WITHIN A PRE-FRONTAL TROUGH LIKELY REACHING WESTERN NEW YORK BEFORE
THE END OF THE TAF CYCLE.

OUTLOOK...
FRIDAY...VFR/MVFR WITH PERIODS OF SHOWERS AND THUNDERSTORMS.
SATURDAY THROUGH MONDAY...VFR.

&&

.MARINE...
SOUTHERLY WINDS TONIGHT WILL AVERAGE 10 TO 15 KNOTS ON THE LAKES. A
COLD FRONT WILL CROSS THE LAKES FRIDAY AND FRIDAY EVENING. BEHIND
THE FRONT...WINDS WILL VEER AROUND TO WESTERLY. THERE WILL BE SOME
RISE TO THE WAVES ON THE LAKES FRIDAY NIGHT AND EARLY SATURDAY
MORNING...BUT THESE WAVES SHOULD REMAIN JUST BELOW SMALL CRAFT
CRITERIA. HIGH PRESSURE WILL BUILD ACROSS THE LAKES FOR THE WEEKEND
WITH FINE BOATING CONDITIONS RETURNING TO THE LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jun 12, 4:42 AM EDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
442 AM EDT THU JUN 12 2014

NYZ001>003-010>013-019>021-085-130845-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
442 AM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS. THIS MAY
PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-014-130845-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
442 AM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS. THIS MAY
PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS ON FRIDAY. THIS MAY
PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
442 AM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Jun 12, 5:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EDT THU JUN 12 2014

NYZ001-002-010-019-020-085-122230-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-NIAGARA NY-ORLEANS NY-
511 PM EDT THU JUN 12 2014

...LINE OF THUNDERSTORMS MOVING INTO WESTERN NY...

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
  WEST OF BUFFALO TO 7 MILES EAST OF CLYMER...AND MOVING NORTHEAST
  AT 30 MPH.

THIS BROKEN LINE OF THUNDERSTORMS WILL MOVE INTO MUCH OF THE FAR
WESTERN END OF THE STATE INCLUDING THE BUFFALO METRO AREA THROUGH
EARLY EVENING.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
HEAVY RAIN WILL RESULT IN A SLOWING OF THE AFTERNOON COMMUTE ONCE
THIS LINE OF STORMS MOVES INTO THE AREA.

LAT...LON 4227 7977 4242 7946 4250 7936 4256 7916
      4270 7905 4278 7886 4294 7892 4300 7903
      4306 7901 4308 7908 4316 7906 4325 7890
      4337 7847 4338 7809 4313 7848 4259 7867
      4200 7924 4199 7976

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:30 PM EDTSpecial Weather StatementBUFNiagara60 min
Jun 12, 7:03 PM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie, Genesee, Orleans, Wyoming87 min

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.